South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 15, 2012

June 15, 2012 · NWS UNR · 7 events in 1 county or zone

A severe thunderstorm moved east across central Meade County and produced quarter sized hail and 70 mph wind gusts from the Hereford area to near White Owl.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved east across central Meade County and produced quarter sized hail and 70 mph wind gusts from the Hereford area to near White Owl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 12:24 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 12:24 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT FRI JUN 15 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW
ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN
ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO  MOSTLY SUNNY
ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF
THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH
PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW
PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF
STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED
TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY
IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT
OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH.

LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO
SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN
SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO
BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND
SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS
AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY
WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE
STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA
PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER
TEMPERATURES.

SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT
OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE
SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S.
NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS
CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS.

SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE
SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE
ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID
80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO
STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A
FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST
OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT.

&&

.AVIATION...18Z TAF UPDATE
STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE
THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS
EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN
WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A
BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....10
AVIATION...BARDALAMAS
Hazardous weather outlook, Jun 15, 11:45 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI JUN 15 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1245 PM MDT (145 PM CDT) FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND
TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE.

ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW
MOVING WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS
PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 15, 1:44 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT FRI JUN 15 2012

SDZ012-072-073-152130-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
244 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE AND EXTREME
SOUTHEASTERN BUTTE COUNTIES UNTIL 330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF BEAR BUTTE STATE PARK...OR 15
MILES EAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS ALONG AND NEAR HIGHWAY 34 BETWEEN STURGIS AND UNION CENTER...
  HEREFORD...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4466 10296 4464 10296 4461 10296 4461 10295
      4438 10286 4436 10332 4446 10338
TIME...MOT...LOC 2043Z 243DEG 19KT 4446 10321

RICHARDS
Local storm report, Jun 15, 1:51 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 NNW ARDMORE           43.04N 103.67W
06/15/2012  E0.88 INCH       FALL RIVER         SD   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL FROM 225 PM TO 249 PM
            MDT...AND STILL HAILING.

0225 PM     RAIN             1 NNW ARDMORE           43.04N 103.67W
06/15/2012  E0.50 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

BUNKERS
Local storm report, Jun 15, 2:11 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 NW OELRICHS           43.22N 103.27W
06/15/2012  E1.00 INCH       FALL RIVER         SD   PUBLIC

            A FEW LARGE HAILSTONES BOUNCED OFF THE PICKUP WHEN
            TRAVELING TOWARD OELRICHS.

&&

BUNKERS
Special weather statement, Jun 15, 2:45 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT FRI JUN 15 2012

SDZ013-014-031-032-073-152215-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
345 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...EASTERN
MEADE...EXTREME SOUTHWESTERN ZIEBACH AND NORTHWESTERN HAAKON COUNTIES
UNTIL 415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CREIGHTON...OR 32 MILES NORTHWEST OF
PHILIP...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGER...
  PLAINVIEW...

&&

LAT...LON 4464 10219 4454 10184 4421 10209 4428 10230
TIME...MOT...LOC 2145Z 207DEG 25KT 4433 10218

RUDGE
Local storm report, Jun 15, 2:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HEAVY RAIN       4 S OELRICHS            43.12N 103.23W
06/15/2012  M2.00 INCH       FALL RIVER         SD   PUBLIC

            TWO INCHES OF RAIN FELL IN LESS THAN ONE HOUR BETWEEN
            300 PM AND 400 PM MDT.

&&

BUNKERS
Special weather statement, Jun 15, 3:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT FRI JUN 15 2012

SDZ013-073-152300-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
413 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE COUNTY UNTIL 500 PM
MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE OWL...OR 38 MILES SOUTHWEST OF
FAITH...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE OWL...
  PLAINVIEW...
  MARCUS...

&&

LAT...LON 4463 10251 4485 10236 4474 10204 4448 10225
      4449 10251
TIME...MOT...LOC 2213Z 208DEG 18KT 4454 10241

RUDGE

The radar

The Rapid City radar (KUDX), 35 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
June 15, 3:15 PM MST
Where
Meade County, 3.58 mi NNW of Hereford
Measured
1 in hail
Reported by
Public
Coordinates
44.441, -102.886

Winds also gusted to 50 mph.

Hail, Meade

When
June 15, 3:18 PM MST to 3:23 PM MST
Where
Meade County, 1.36 mi ENE of Hereford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.394, -102.843

Thunderstorm Wind, Meade

When
June 15, 3:20 PM MST
Where
Meade County, 1.36 mi ENE of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.394, -102.843

A storm chaser estimated wind gusts to 60 mph.

Hail, Meade

When
June 15, 3:35 PM MST to 3:50 PM MST
Where
Meade County, 8.67 mi S of Union Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.445, -102.689

Thunderstorm Wind, Meade

When
June 15, 3:35 PM MST
Where
Meade County, 8.67 mi S of Union Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.445, -102.689

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Meade

When
June 15, 3:35 PM MST
Where
Meade County, 4.11 mi SSE of White Owl
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.544, -102.402

Wind gusts were estimated at 60 mph.

Hail, Meade

When
June 15, 4:00 PM MST to 4:25 PM MST
Where
Meade County, 6.24 mi NNW of Elm Springs
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
44.397, -102.564

The combination of hail and gusty winds caused some crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380210, 380211, 403463, 380212, 380213, 380214, 380218.